Kansas, 2025

Damaging Winds in Kansas, July 25, 2025

July 25, 2025 · NWS EAX · 2 events in 1 county or zone

A single severe thunderstorm resulted in downed trees and property damage in both Osawatomie and Louisburg, KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A single severe thunderstorm resulted in downed trees and property damage in both Osawatomie and Louisburg, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 25, 2:33 PM CST, 10 minutes earlier. Its key messages:

  • The flash flooding potential continues this afternoon into Saturday Morning, mainly for areas along and north of the Missouri River. There could also be a few strong to severe storms this afternoon and evening from northeast Kansas into northwest Missouri. Strong winds gusts and very heavy rain are the expected impacts. There is also a very low chance (5%) of a tornado from east-central KS into west-central MO.
  • Isolated to scattered thunderstorms are possible again Saturday afternoon from west-central MO toward northeast MO.
  • Hot and humid conditions return this weekend and persist through the middle of the next week.
  • Wetter conditions are expected to return late next week.
Area forecast discussion, Jul 25, 2:33 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
333 PM CDT Fri Jul 25 2025

.KEY MESSAGES...

- The flash flooding potential continues this afternoon into
  Saturday Morning, mainly for areas along and north of the
  Missouri River. There could also be a few strong to severe
  storms this afternoon and evening from northeast Kansas into
  northwest Missouri. Strong winds gusts and very heavy rain are
  the expected impacts. There is also a very low chance (5%) of
  a tornado from east-central KS into west-central MO.

- Isolated to scattered thunderstorms are possible again
  Saturday afternoon from west-central MO toward northeast MO.

- Hot and humid conditions return this weekend and persist
  through the middle of the next week.

- Wetter conditions are expected to return late next week.

&&

.UPDATE...
Issued at 330 PM CDT Fri Jul 25 2025

Current forecast is still on track today and tonight and into
Saturday morning with little modifications. The flash flood
potential still exists for areas along and north of the Missouri
River until Saturday morning as storms develop over eastern KS
and move northeast into northern MO. The weak shortwave trough
over central KS will slowly move ENE today and overnight,
increasing instability to coincide with afternoon heating and
amazing boundary layer moisture. Moderate to high rainfall rates
of around an inch an hour will just add to saturated soils and
increase runoff into local streams and rivers. Again, models are
indicating that these storms sill continue past midnight across
northern MO.

The biggest change is the addition of a slight risk of severe
thunderstorms from east-central KS into west-central MO
(increasing from marginal). Besides the previously mentioned
heavy rain from the storms, the dynamics of the storms are
expected to produce strong wind gusts of 40 to 60 mph. In
addition, SPC has highlighted east-central KS to west-central MO
with a 5 percent potential of a tornado due to moderate mid-
level southwest flow (bulk shear 30-35 kts) overriding weak
southeasterly flow. The result is effective helicity of 100+
m2/s2. The best time of this severe threat is from 400 pm
through 1000 pm, and from the southwest to the northeast. Some
of the hires models are indicating lingering strong storms
initiating around KC around 1000pm then moving to norther-
central MO near midnight. Isolated to scattered thunderstorms
will develop again from northeast MO toward KC Saturday
afternoon as a lingering boundary stretches across the state.

Another thing to consider for Sunday through Tuesday is the
potential for a heat advisory across central MO due to max temps
in the mid 90s and continued high humidities.

&&

.DISCUSSION...
Issued at 417 AM CDT Fri Jul 25 2025

Southwest flow aloft overriding a surface to low-level
stationary front with strong moisture transport feeding in from
the south continues to promote widespread thunderstorms with
very heavy rain across the region this morning. Through 4 AM,
the highest rain amounts have generally been located along the
I-70 and Missouri River corridors, as well as southern and
eastern portions of the Kansas City metro area. Of lesser
concern this morning, dense fog has developed near the northwest
corner of Missouri, with zero to quarter mile visibility
reported consistently from Nebraska City to Clarinda, IA over
the last few hours. Will continue to monitor, but for now the
dense fog appears to be holding just outside the stateline.

Very little change in the synoptic pattern is expected today,
although the surface/low-level frontal boundary could push
slightly northward. A mid-level shortwave and associated MCV
currently over the Oklahoma and Texas panhandles is forecast to
eject northeastward into the southern Missouri River Valley
later this afternoon, sparking additional rounds of
thunderstorms. A continuous stream of poleward moisture
transport with greater than 2 in. precipitable water (at or
above the 99th climatological percentile) will continue to
promote a dangerous setup for flash flooding caused by excessive
rainfall through tonight. Due to the location of the heaviest
rainfall overnight and a slight southward shift in the ensemble
mean QPF footprint, the segment of the Flood Watch that remains
in effect until 4 AM this morning has been expanded southward,
and now includes Johnson County in Kansas and Jackson to Saline
to Macon Counties in Missouri, and all other counties in both
states to the north. Counties to the south that remain under a
Flood Watch still have an expiration time of 10 AM this morning.
While the potential for additional flash flooding remains the
greatest concern for convection later today, there could also be
a few strong to severe thunderstorms capable of damaging winds
and perhaps a weak tornado, though confidence in the latter
being a threat is low. Forecast deep layer shear only around 25
to 30 kts will be a limiting factor preventing more widespread
severe storms. HREF UH tracks show the highest likelihood of a
stronger to severe storm to be along and northwest of I-35.

Medium chances for showers and thunderstorms remain in the
forecast for Saturday, but there is a much lower risk for severe
storms and excessive rainfall. The NBM then favors a period of
drier weather through Tuesday before 20 to 40 percent chances
for showers and storms return mid week. The greatest concern for
the long term forecast period is the potential for excessive
heat as a dome of high pressure builds over the southern CONUS
this weekend into next week. Sunday through Tuesday looks to be
the most concerning time period, with forecast highs in the 90s
and dewpoints in the mid to upper 70s yielding maximum heat
indices around 105 to 110 each day, possibly pushing 115 on
Monday. The upper ridge is then favored to retreat westward for
the second half of next week, allowing a cooler and slightly
less humid air mass to approach from a seasonably strong surface
high pressure over the Upper Mississippi River Valley.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1239 PM CDT Fri Jul 25 2025

MVFR-VFR ceilings remaining over the area with a weak MCV currently
(as of 18Z) over eastern KS. Showers and storms are anticipated
to develop this afternoon into the evening. A strengthening low
level jet will support storm development late into tonight
possibly into tomorrow morning. Due to low confidence on timing
went with storms from around 23Z to 07Z for now.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late tonight for MOZ001>008-011>017-
     020>025-028>032-037>039.
KS...Flood Watch through late tonight for KSZ025-102>105.

&&

UPDATE...McDonald
DISCUSSION...Williams
AVIATION...Collier
Hazardous weather outlook, Jul 25, 4:05 AM CST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0505 AM CDT Fri Jul 25 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261005-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0505 AM CDT Fri Jul 25 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.

.KEY MESSAGES...

- Dangerous flash flooding remains possible early this morning
  from eastern Kansas into western and northern Missouri. This
  includes the Kansas City Metro area.

- The flash flooding potential continues this afternoon into
  Saturday Morning, mainly for areas along and north of the
  Missouri River. There could also be a few strong to severe
  storms this afternoon and evening from northeast Kansas into
  northwest Missouri.

- Hot and humid conditions return this weekend and persist
  through the middle of the next week.

In the hours before

Special weather statement, Jul 25, 2:26 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
326 PM CDT Fri Jul 25 2025

KSZ057-252100-
Miami KS-
326 PM CDT Fri Jul 25 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN MIAMI COUNTY THROUGH 400
PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osawatomie, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Paola, Osawatomie, Fontana, Hillsdale, Wagstaff, New Lancaster, and
Beagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3839 9507 3857 9507 3861 9506 3868 9479
      3839 9470
TIME...MOT...LOC 2026Z 255DEG 17KT 3848 9500

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CDB

The radar

The Pleasant Hill radar (KEAX), 68 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami

When
July 25, 2:43 PM CST
Where
Miami County, 0.54 mi W of Osawatomie
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.500, -94.940

A tree fell onto and damaged a house. Time estimated from radar.

Thunderstorm Wind, Miami

When
July 25, 3:30 PM CST
Where
Miami County, 4.15 mi S of Louisburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.560, -94.680

Law enforcement reported straight-line wind damage east of US-69 on 311th Street. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294198, 1294197.